Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 48, NWS Chicago, IL

May 18, 2000Boone County, Winnebago County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at May 18, 2000, 12:19 PM CDT for Boone County, Winnebago County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2000, 12:19 PM CDT (17:19 UTC)
Expired
May 18, 2000, 1:00 PM CDT
In force
41 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Boone County, IL, Winnebago County, IL

What was reported inside it

TimeReportWhereRemark
May 18, 12:52 PM CDTHail 1.75Irene, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1779 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
2.4
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 181720
SVRCHI
ILC007-097-111-201-181800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1219 PM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN NORTH CENTRAL ILLINOIS
  WINNEBAGO COUNTY IN NORTH CENTRAL ILLINOIS
  LAKE COUNTY IN NORTHEAST ILLINOIS
  MCHENRY COUNTY IN NORTHEAST ILLINOIS

* UNTIL 100 PM CDT

* AT 1219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
  OF ROCKFORD AIRPORT TO 14 MILES SOUTH OF CHERRY VALLEY TO 13 MILES
  SOUTH OF HUNTLEY...OR ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST
  OF OREGON TO 11 MILES NORTHEAST OF ROCHELLE TO 10 MILES WEST OF
  SOUTH ELGIN...MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR
  ROCKFORD AIRPORT AROUND 1230 PM CDT
  CHERRY VALLEY AROUND 1240 PM CDT
  BELVIDERE AROUND 1245 PM CDT
  BULL VALLEY AROUND 1250 PM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
 DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

THIS IS A DANGEROUS LINE OF STORMS.

BROWNING

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:45 AM CDT, 9 hours 34 minutes earlier.

Area forecast discussion, May 18, 2:45 AM CDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
245 AM CDT THU MAY 18 2000

MODEL SUITE FAIRLY CONSISTENT THIS GO AROUND. PRECIP LIGHTING UP
AROUND WARM FRONT OVER SOUTHERN WISCONSIN...WITH SOME SHRA/TSRA
LEAKING OVER THE BORDER INTO OUR CWA. CURRENTLY FAVOR ETAS IDEA OF
SHEARING THE LOW CENTER EAST...GRADUALLY DROPPING THE RAIN AXIS
SOUTH THROUGH OUR CWA AND WINDING UP PRECIPITATION BY DAYBREAK
FRIDAY. SHARPLY COOLER TEMPERATURES ON TAP IN THE WAKE OF THIS
SYSTEM...FURTHER ENHANCED NEAR THE LAKESHORE BY MODERATE NORTHEAST
SURFACE FLOW. THIS IDEA IS HANDLED WELL IN THE CURRENT
FORECAST...SO ONLY MINOR COSMETIC CHANGES ARE EXPECTED.

.CHI...NONE

JHV

In the hours before

Special weather statement, May 18, 11:36 AM CDT, 43 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
191100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1130 AM CDT/EST THU MAY 18 2000

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA

A TORNADO WATCH IS IN EFFECT UNTIL 4PM CDT/EST FOR NORTHWEST
INDIANA. A TORNADO WATCH IS IN EFFECT UNTI 5PM CDT FOR PORTIONS OF
NORTHERN AND CENTRAL ILLINOIS. TORNADOES...HAIL TO 3 INCHES IN
DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS
LIGHTNING ARE POSSIBLE IN THESE AREAS.

THUNDERSTORMS ARE DEVELOPING RAPIDLY IN SOUTHERN IOWA AHEAD OF A
SURFACE LOW. THE AIRMASS EAST FROM THE LOW ACROSS PORTIONS OF
NORTHERN AND CENTRAL ILLINOIS AND NORTHWEST INDIANA IS VERY UNSTABLE
AND POSSESSES METEOROLOGICAL PARAMETERS FAVORABLE FOR THE
DEVELOPMENT OF TORNADIC SUPERCELLS.

SOMREK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 11:41 AM CDTSevere Thunderstorm WarningLOTCook, DuPage34 min
May 18, 11:59 AM CDTSevere Thunderstorm WarningLOTLake, McHenry31 min
May 18, 12:05 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane, Ogle25 min
May 18, 12:19 PM CDTSevere Thunderstorm WarningLOTLake, McHenry41 min
May 18, 12:35 PM CDTSevere Thunderstorm WarningLOTLee, Ogle40 min
May 18, 12:58 PM CDTSevere Thunderstorm WarningLOTBoone, Lake, McHenry62 min
May 18, 2:02 PM CDTSevere Thunderstorm WarningLOTLake58 min
May 18, 2:14 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, Ogle, Winnebago61 min
May 18, 2:42 PM CDTSevere Thunderstorm WarningLOTMcHenry48 min
May 18, 2:56 PM CDTSevere Thunderstorm WarningLOTKane49 min
May 18, 3:22 PM CDTSevere Thunderstorm WarningLOTCook, Lake53 min
May 18, 3:45 PM CDTSevere Thunderstorm WarningLOTLee60 min
May 18, 4:23 PM CDTSevere Thunderstorm WarningLOTLaSalle67 min
May 18, 5:00 PM CDTSevere Thunderstorm WarningLOTKendall60 min
May 18, 5:07 PM CDTTornado WarningLOTLaSalle23 min
May 18, 5:21 PM CDTTornado WarningLOTLivingston24 min
May 18, 5:29 PM CDTTornado WarningLOTGrundy, LaSalle31 min
May 18, 5:33 PM CDTSevere Thunderstorm WarningLOTWill57 min
May 18, 5:45 PM CDTTornado WarningLOTLivingston30 min
May 18, 5:51 PM CDTTornado WarningLOTKankakee, Will39 min
May 18, 6:01 PM CDTTornado WarningLOTFord, Livingston44 min
May 18, 6:13 PM CDTSevere Thunderstorm WarningLOTLivingston32 min
May 18, 6:25 PM CDTSevere Thunderstorm WarningLOTCook35 min
May 18, 6:33 PM CDTTornado WarningLOTFord, Livingston27 min
May 18, 6:36 PM CDTSevere Thunderstorm WarningLOTIroquois, Kankakee39 min
May 18, 6:36 PM CDTSevere Thunderstorm WarningLOTWill39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.